Trusted Help Available 24/7. Privacy Guaranteed.

Free 24 Hour Helpline Get Help Now

877-711-4673

Overdose Profile: Heroin

According to NIDA (the National Institute on Drug Abuse) more than 50 percent of people who use heroin have an addiction to the drug. Heroin usually comes in a powder form that ranges from bright white to dark brown that users either mix with water to inject, smoke, or snort. Heroin can also come in the form of black tar heroin which is a type of heroin that resembles tar. Those who use black tar heroin typically inject it. Unfortunately, due to the high addiction potential of heroin and its potency it is very to easy to overdose on it. This is especially true if heroin is mixed with other substance.

What is a heroin overdose?

A heroin overdose happens when someone take a large amount of heroin. Some people think that a heroin overdose can only happen to someone who is new to using the drug or to those who use heroin all the time. While it is true that these people are more prone to a heroin overdose, it can happen to anyone taking heroin at any time.

New heroin users are prone to a heroin overdose because they might take a higher dose than intended. Long-term users can also suffer a heroin overdose because of the tolerance they have built up to the drug.

What are the symptoms of a heroin overdose?

The signs of a heroin overdose occur quickly after an individual takes the substance. Some people can have a conversation or do other things before the signs of a heroin overdose begin to appear. Others find that they begin exhibiting heroin overdose signs within minutes after taking the drug. Some of the symptoms of a heroin overdose are:

  • Difficulty breathing
  • Decreased breathing
  • Constipation
  • Stomach cramps
  • Dilated pupils
  • White patches on the tongue
  • Drop in blood pressure
  • Reduced heart rate
  • Sleepiness
  • Muscle spasms
  • Dry mouth
  • Bluish tinge to the mouth
  • Bluish tinge on the fingernails
  • Confusion

What do you do if someone is suffering from a heroin overdose?

If you think someone you love has a problem with heroin it is important that you learn more about addiction treatment options. This is the best way to avoid a heroin overdose. If someone you love suffers a heroin overdose before they get help for their addiction the first step of course is to call 911, IMMEDIATELY. A person suffering from a heroin overdose must get to a hospital after they begin showing warning signs of an overdose. This gives doctors enough time to counteract the effects of the drug.

So what do you do next in the case of a heroin overdose?

  • Stay with them and assure them everything will be okay
  • If they appear unconscious, try to get a response from them (eg: call their name).
  • If you can’t get a response put them in the recovery position.
  • Commence first-aid. Emergency operators can give CPR instructions.
  • Keep an eye on them. People can go in and out of consciousness.
  • If stimulants such as amphetamines are thought to be involved, a person may feel hot, anxious or agitated. Try to move them somewhere cooler and quieter. Or try to make the place quieter.

DO NOT try to make someone throw up, put them in a cold shower, or make any other attempts to wake them that you think might work. Let the 911 emergency operators tell you what to do.

If you or someone you know needs treatment for Alcohol or Drug Addiction please call us at 800-951-6135 or visit us online at www.palmpartners.com.

 

Pin It on Pinterest

Share This